Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 41, NWS Albany, NY

June 5, 2002Schenectady County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 5, 2002, 7:53 PM EDT for Schenectady County, New York. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 2002, 7:53 PM EDT (23:53 UTC)
Expired
Jun 5, 2002, 8:30 PM EDT
In force
37 min
Issued by
NWS Albany, NY
Area
Whole counties

County Schenectady County, NY

The radar

The Albany radar (KENX), 26 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 8:00 PM EDTThunderstorm WindSchenectady, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 5:15 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 052353
SVRALY
NYC093-060030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
753 PM EDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHENECTADY COUNTY IN EASTERN NEW YORK

* UNTIL 830 PM EDT

* AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PATTERSONVILLE...OR ABOUT 6 MILES
  SOUTHEAST OF AMSTERDAM...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST GLENVILLE AND SCOTIA AT 805 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:11 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 5, 5:11 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
510 PM EDT TUE JUN 4 2002

.DISC...WILL UPDATE JUST INCLUDE THE TORNADO WATCH IN THE ZONES.
NO CHANGES TO ANY OTHER PORTION OF THE FORECAST.

.ALY...TORNADO WATCH TIL 02Z FOR THE ENTIRE CWA.

HWJIV
---------------------------------------------------------------------
....PREV AFD...

UPDATED WORKZONES OUT. ZONES OUT MOMENTARILY.

.DISC...SO FAR NOT TOO MUCH ACTIVITY OUT THERE THUS FAR. NO WATCHES
AS OF YET. SCATTERED SHOWERS AND STORMS WELL TO THE NORTHWEST OF THE
CD WITH SOME ROTATION EVIDENT. MORE ACTIVITY GETTING GOING IN
WESTERN NY. MSAS SHOWS BEST INSTABILITY NOW IN THE WESTERN MOHAWK
VALLEY (NOTE 71F DP AT KSYR). INSTABILITY HAS JUST REACHED THE
HUDSON VALLEY DURING THE PAST HOUR ACCORDING THE MSAS.

OUR THINKING IS THAT ACTIVITY WILL INCREASE IN THE NEXT COUPLE OF
HOURS...BEFORE THE HEATING SLOWS DOWN. 18Z KALY RAOB SHOWS BETTER
DIRECTIONAL SHEAR THAN BEFORE. PLUGGING SOME NEW NOS INTO THE
MAGLENTA EQUATION STILL GIVES A VALUE OF 1.17...STILL BORDERING ON A
TORNADIC EVENT (ASSUMING CONVECTION CAN BECOME BETTER ORGANIZED).
THE COLD FRONT IS NOW CROSSING LAKE ONTARIO AND SLOWLY HEADING
SOUTHEAST. MEANWHILE...THE WINDS ALOFT WILL REMAIN SWRLY...BRINGING
THE FRONT TO CRAWL AS IT SLIPS S OF KALB.

HAVE BROKEN TONIGHT/S PERIOD INTO A DISTINCT EVENING AND OVERNIGHT
PERIOD. THE FRONT WE NOT REALLY LIMP THROUGH UNTIL DURING THE
OVERNIGHT HOURS.

MUCH COOLER AIR...COURTESY OF THE STILL PARTIALLY FROZEN WATERS OVER
HUDSON/S BAY WILL DRIFT SOUTHWARD...BUT SINCE IT WILL BE BLEEDING A
LOT SLOWER THAN THE PREVIOUS SHOT...DO NOT EXPECT IT TO BE QUITE AS
CHILLY. HOWEVER LOTS OF CLOUDS AND EVEN SOME RAIN BEHIND THE
ANA-FRONT WILL HELP COOL THINGS OFF ON ITS OWN RIGHT.

SLOWLY...DRIER AIR WILL FILTER IN DURING THE NEXT 24 HOURS. HOWEVER
HAD TO INCLUDE SMALL POPS TO THE SOUTH FOR EVEN THURSDAY NIGHT. FWC
VALUES EVEN HAVE POPS INTO FRI BUT FOR NOW WILL KEEP DRY SINCE THE
BEST ISENTROPIC LIFT SHOULD SLOWLY SHIFT FURTHER SOUTH. HOWEVER...IT
STILL LOOKS LIKE A GREAT WEEKEND SHAPING UP AS RIDGING OCCURS IN THE
UA AND THE JETSTREAM FINALLY PUSHES NORTH OF THE CANADIAN BORDER.
OUR WX WILL FEATURE SEASONABLY WARM AND DRY CONDITIONS. BY EARLY
NEXT WEEK...AS THE SRLY FLOW INCREASES...HUMIDITY LEVELS WILL ALSO
RISE. HOWEVER...WITH THE RIDGE ALOFT...HAVE REMOVED CHC POPS FOR
MONDAY AND EVEN TUE. NEXT COLD FRONT NOT SLATED TO REACH US UNTIL
LATE TUE NITE OR EVEN WED.

.HYDRO STATUS...HAVE CUT BACK ON THE AVERAGE QPF BASIN A TAD FROM
PREVIOUS RUNS. MODELS ARE AT ODDS REGARDING THE QPF LATER TONIGHT
INTO THURSDAY. THE AVN LOOKS A BIT HIGH...BUT THE NGM/ETA COULD BE A
LITTLE LOW. HAVE TAKEN A BLEND OF ALL THREE WHICH RESULTS IN VALUES
A LITTLE LESS THAN AN INCH FOR THE SOUTH...AND LESS THAN HALF AN
INCH TO THE NORTH THROUGH F24. RIVERS AND SMALL STREAMS ARE
GENERALLY ABOUT A THIRD TO HALF BANKFULL AND WOULD HAVE NO PROBLEM
ABSORBING THIS TYPE OF RAIN. OF COURSE...ANY THUNDERSTORMS
CONTAINING VERY HEAVY RAINFALL AND MOVING OVER A SENSITIVE WATERSHED
COULD PRODUCE LOCALLY MUCH HIGHER RISES...BUT RIGHT NOW WE BELIEVE
THE THREAT OF ANY FLOODING IS LOW ENOUGH NOT TO CONSIDER AN
FFA...ESPECIALLY SINCE THE CURRENT CELLS ARE BOOKING ALONG NEAR
INTERSTATE SPEED

HAVE GONE WITH USUAL BLEND OF FWC/ETA AND MAV NOS THROUGHOUT.

.ALY...NONE.

HWJIV

In the hours before

Special weather statement, Jun 5, 6:35 PM EDT, 1 hour 18 minutes before
NYZ038-052315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
635 PM EDT WED JUN 5 2002

...A STRONG THUNDERSTORM IN HERKIMER COUNTY...

AT 635 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER WEST WINFIELD...OR 11 MILES SOUTHWEST OF ILION...MOVING
NORTHEAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

ELIZABETHTOWN AT 645 PM EDT...
MOHAWK AND JORDANVILLE AT 650 PM EDT...
HERKIMER AT 655 PM EDT...
PAINES HOLLOW AT 700 PM EDT...
LITTLE FALLS AT 710 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:34 PM EDTSevere Thunderstorm WarningALYSaratoga, Washington41 min
Jun 5, 7:36 PM EDTSevere Thunderstorm WarningALYMontgomery, Schoharie39 min
Jun 5, 7:40 PM EDTTornado WarningALYSaratoga, Washington35 min
Jun 5, 7:49 PM EDTTornado WarningALYRensselaer56 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.